Alert archive / Oklahoma / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Norman, OK

May 14, 2023Jackson County, Kiowa County, Oklahoma

NWS Norman, OK issued this flash flood warning at May 14, 2023, 12:19 AM CDT for Jackson County, Kiowa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2023, 12:19 AM CDT (05:19 UTC)
Expired
May 14, 2023, 3:30 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 54 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 5.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2023-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2023-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

153 
WGUS54 KOUN 140519
FFWOUN
OKC065-075-140830-
/O.NEW.KOUN.FF.W.0013.230514T0519Z-230514T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1219 AM CDT Sun May 14 2023

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Northeastern Jackson County in southwestern Oklahoma...
  Central Kiowa County in southwestern Oklahoma...

* Until 330 AM CDT.

* At 1219 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 2 and 3 inches of rain have fallen. 
  Additional rainfall amounts of 1 to 2 inches are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tom Steed Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3498 9920 3500 9911 3479 9901 3473 9897
      3465 9907 3471 9914 3483 9917

FLASH FLOOD...RADAR INDICATED

$$

Mahale

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 13, 10:57 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 13, 10:57 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1057 PM CDT Sat May 13 2023

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 203 PM CDT Sat May 13 2023

Outflow from overnight convection pushed into far southeast Oklahoma
and east Texas this morning, taking the very moist and unstable
airmass largely out of our area. Behind it, clearing and daytime
heating has led to some degree of airmass recovery, but overall
instability is still fairly weak. As a weak subtropical wave
continues to lift northward out of Texas this afternoon, expect
showers and thunderstorms to develop within a weak trough and
surface convergence zone across southern into central Oklahoma.
With fairly weak instability in place and only modest shear,
storms may struggle to become organized but a risk remains for
small hail and strong wind gusts with the strongest storms. There
will also be some potential for brief, weak tornadoes within axis
of higher low-level CAPE and backed surface flow across central
and east-central Oklahoma this afternoon and early evening.
Flooding will also continue to be a threat through tonight as PWAT
increase, but overall scattered nature of convection will likely
keep this threat fairly isolated.

Ware

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 203 PM CDT Sat May 13 2023

Deep southerly flow will continue into Sunday but forcing mechanisms
remain rather nebulous and will likely rely on mesoscale outflow
boundaries or areas of subtle surface convergence for convective
initiation. Shear and instability appear even less than today so
expect the threat for severe weather to diminish tomorrow. Overall
convective coverage continues to appear more scattered rather than
widespread, which will likely keep flooding issues rather localized.

As we head into Monday and beyond, the upper trough will continue to
weaken and back westward away from our area as ridging attempts
builds in from the east. Models disagree on the amount of moisture
and instability that remains in place, which will influence shower
and storm chances across the area. For now maintained at least
slight to chance PoPs through much of the week. A slightly better
signal for more organized convection appears by the end of the week
as a stronger shortwave moves by to our north and a cold front
enters our area, but uncertainty increases regarding details at
this time range. Overall our area remains largely to the south of
better mid-level flow this week which will tend to limit storm
organization and severe threat until perhaps the cold front
arrives at the end of the week.

Ware

&&

.AVIATION...
(06Z TAFS)
Issued at 1056 PM CDT Sat May 13 2023

Rain and thunderstorms will be common in western Oklahoma through
Sunday. For most other TAF sites, ceilings will be also be
lowering to MVFR and at times IFR starting early Sunday and
continuing most of the day. Rain will be increasingly likely
through the day with scattered thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  77  63  75 /  60  60  50  50
Hobart OK         61  78  61  75 /  70  70  60  70
Wichita Falls TX  65  79  64  79 /  60  50  40  50
Gage OK           58  75  56  72 /  80  70  60  60
Ponca City OK     63  81  63  74 /  60  60  60  60
Durant OK         66  82  65  84 /  60  50  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday evening for OKZ013-016>048-050>052.

TX...Flood Watch through Sunday evening for TXZ083>090.

&&

SHORT TERM...08
LONG TERM....08
AVIATION...09
Hazardous weather outlook, May 13, 9:39 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
939 PM CDT Sat May 13 2023

OKZ004>048-050>052-TXZ083>090-150245-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
939 PM CDT Sat May 13 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will continue across parts of
the area overnight. A few strong to severe storms will be possible
with quarter size hail and 60 mph wind gusts possible with the
strongest storms. Heavy rainfall will also be possible.

.Heavy Rain...
Slow-moving storms will be capable of producing very heavy
rainfall tonight, leading to localized flood potential. A flood
watch is in effect for western north Texas and much of central and
southern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorms will be possible every day from Sunday through
Friday. Although a few strong to possibly severe storms may occur
from time to time, widespread severe weather is not expected at
this time.

.Heavy Rain...
Heavy rainfall will continue to be possible through the day
Sunday. A flood watch is in effect across western north Texas and
much of central and southern Oklahoma through Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 13, 8:26 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FLASH FLOOD      3 WSW YALE              36.10N 96.75W
05/13/2023                   PAYNE              OK   EMERGENCY MNGR

            WIDESPREAD DETERIORATING CONDITIONS ACROSS
            REGION, FIELDS DRAINING ONTO ROADWAYS, WITH
            SOME ROADWAYS COVERED BY UP TO 1 FOOT OF
            WATER. MAIN CONCERN IS COUNTY ROADS.

&&

AZ
Special weather statement, May 13, 9:02 PM CDT, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Norman OK
902 PM CDT Sat May 13 2023

OKZ037-140230-
Tillman OK-
902 PM CDT Sat May 13 2023

...Strong thunderstorms will impact portions of southwestern Tillman
County through 930 PM CDT...

At 902 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Fargo to 3 miles northeast
of Davidson. Movement was northwest at 30 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frederick and Davidson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3445 9923 3446 9922 3449 9922 3451 9921
      3437 9893 3420 9897 3422 9899 3420 9901
      3420 9904 3421 9908 3420 9913 3422 9913
      3421 9915 3422 9919 3434 9921 3435 9919
      3437 9922 3439 9921 3439 9923 3440 9924
TIME...MOT...LOC 0202Z 156DEG 25KT 3434 9917 3428 9903

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, May 13, 9:21 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Norman OK
921 PM CDT Sat May 13 2023

OKZ037-140300-
Tillman OK-
921 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northwestern Tillman
County through 1000 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frederick, moving north at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frederick and Manitou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3459 9911 3459 9884 3429 9898 3431 9907
TIME...MOT...LOC 0221Z 189DEG 20KT 3436 9902

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Mahale
Special weather statement, May 13, 9:54 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Norman OK
954 PM CDT Sat May 13 2023

OKZ036-037-140330-
Tillman OK-Jackson OK-
954 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of southeastern Jackson
and northwestern Tillman Counties through 1030 PM CDT...

At 954 PM CDT, Doppler radar was tracking a strong thunderstorm near
Frederick, moving northwest at 25 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frederick, Tipton, Manitou, Headrick, Humphreys, and Hess.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3462 9923 3464 9901 3464 9900 3460 9900
      3459 9899 3436 9896 3429 9917 3452 9933
TIME...MOT...LOC 0254Z 145DEG 21KT 3440 9906

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, May 13, 10:44 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Norman OK
1044 PM CDT Sat May 13 2023

OKZ035>037-140430-
Tillman OK-Kiowa OK-Jackson OK-
1044 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northeastern
Jackson, south central Kiowa and northwestern Tillman Counties
through 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Manitou, moving northwest at 15 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Snyder, Roosevelt, Headrick, Friendship, Tom Steed Reservoir, and
Altus Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 9893 3448 9907 3472 9935 3486 9902
TIME...MOT...LOC 0344Z 148DEG 14KT 3458 9904

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Mahale
Special weather statement, May 13, 11:27 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Norman OK
1127 PM CDT Sat May 13 2023

OKZ034>036-140500-
Kiowa OK-Greer OK-Jackson OK-
1127 PM CDT Sat May 13 2023

...A strong thunderstorm will impact portions of northeastern
Jackson, central Kiowa and east central Greer Counties through
MIDNIGHT CDT...

At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Tom Steed Reservoir, moving northwest at 35 mph.

HAZARD...Wind gusts of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hobart, Lone Wolf, Mountain Park, Roosevelt, Warren, Tom Steed
Reservoir, and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3472 9887 3464 9911 3492 9937 3508 9908
TIME...MOT...LOC 0427Z 149DEG 28KT 3479 9908

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Mahale

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:00 PM CDTSpecial Weather StatementOUNNoble30 min
May 13, 8:21 PM CDTFlash Flood WarningOUNLincoln, Payne114 min
May 13, 8:49 PM CDTAreal Flood AdvisoryOUNKay3 hr
May 13, 9:02 PM CDTSpecial Weather StatementOUNTillman28 min
May 13, 9:21 PM CDTSpecial Weather StatementOUNTillman39 min
May 13, 9:54 PM CDTSpecial Weather StatementOUNTillman36 min
May 13, 10:44 PM CDTSpecial Weather StatementOUNJackson46 min
May 13, 10:50 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa, Tillman3 hr
May 13, 11:27 PM CDTSpecial Weather StatementOUNKiowa33 min
May 14, 1:06 AM CDTAreal Flood AdvisoryOUNJackson3 hr
May 14, 4:19 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray3 hr
May 14, 7:05 AM CDTAreal Flood AdvisoryOUNGarfield, Grant3 hr
May 14, 1:28 PM CDTSpecial Weather StatementOUNBryan47 min
May 14, 1:55 PM CDTAreal Flood AdvisoryOUNLogan, Oklahoma3 hr
May 14, 2:18 PM CDTSpecial Weather StatementOUNLogan57 min
May 14, 2:34 PM CDTSevere Thunderstorm WarningOUNLogan56 min
May 14, 3:23 PM CDTSpecial Weather StatementOUNPayne37 min
May 14, 3:56 PM CDTSpecial Weather StatementOUNPayne34 min
May 14, 3:58 PM CDTSpecial Weather StatementOUNKay47 min
May 14, 4:30 PM CDTSpecial Weather StatementOUNPayne30 min
May 14, 4:47 PM CDTSpecial Weather StatementOUNKay28 min

Nearby

Flash Flood Warnings in Oklahoma, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.